Alert archive / Colorado / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 85, NWS Pueblo, CO

June 21, 2008Las Animas County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 21, 2008, 12:55 PM MDT for Las Animas County, Colorado. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2008, 12:55 PM MDT (18:55 UTC)
Expired
Jun 21, 2008, 1:44 PM MDT
In force
49 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon

County Las Animas County, CO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 6.9 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2008-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 141 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2008-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
141 J/kg
Mixed-layer CIN
-370 J/kg
Mixed-layer LCL
2264 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
232 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 211855
SVRPUB
COC071-212000-
/O.NEW.KPUB.SV.W.0085.080621T1855Z-080621T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
1255 PM MDT SAT JUN 21 2008

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN LAS ANIMAS COUNTY IN SOUTHEAST COLORADO...

* UNTIL 200 PM MDT...

* AT 1251 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS
  IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES NORTHWEST OF
  SEGUNDO...OR ABOUT 21 MILES WEST OF TRINIDAD...AND WAS MOVING
  TOWARD THE SOUTHEAST AT 14 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BONCARBO.
  SEGUNDO.
  COKEDALE.
  STONEWALL.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3700 10447 3701 10504 3720 10505 3738 10479
TIME...MOT...LOC 1855Z 323DEG 12KT 3717 10487

$$
1 follow-up statement
000 
WWUS55 KPUB 211944
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
144 PM MDT SAT JUN 21 2008

COC071-211955-
/O.CAN.KPUB.SV.W.0085.000000T0000Z-080621T2000Z/
LAS ANIMAS CO-
145 PM MDT SAT JUN 21 2008

...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR
SOUTHWESTERN LAS ANIMAS COUNTY...

HAZARDOUS LIGHTNING MAY STILL BE IN THE AREA.

LAT...LON 3700 10447 3701 10504 3720 10505 3738 10479
TIME...MOT...LOC 1945Z 323DEG 12KT 3704 10474

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:59 AM MDT, 8 hours 56 minutes earlier.

Area forecast discussion, Jun 21, 3:59 AM MDT, 8 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
359 AM MDT SAT JUN 21 2008

.SHORT TERM...
(TODAY AND TONIGHT)

CURRENTLY...STILL A FEW TSRA OVER THE FAR SOUTHEAST AS OF 0930Z...AS
RATHER STRONG PV MAXIMUM DRIFTS SOUTH ACROSS THE STATE EARLY THIS
MORNING. WOULD EXPECT ANY PRECIP TO EXIT THE AREA TO THE SOUTH BY
12Z...SO WILL LEAVE OUT OF MORNING FORECAST. SOME PATCHY LOW/MID
CLOUDS PUSHING WESTWARD OVER THE EASTERN MOUNTAINS TOWARD THE
CONTINENTAL DIVIDE...EXPECTING THESE TO DISSIPATE AFTER SUNRISE WITH
ONSET OF MIXING.

TODAY...IN GENERAL...SHEAR AND INSTABILITY ARE WEAKER TODAY THAN THE
PAST FEW DAYS...AND WITH PV LOBE EXITING THE EASTERN PORTION OF THE
STATE IN THE MORNING...UPWARD MOTION LOOKS WEAKER AS WELL. STILL
ENOUGH MOISTURE/INSTABILITY FOR ISOLATED STORMS AREAWIDE...BEST
CHANCES ALONG THE EASTERN MOUNTAINS AND I-25 CORRIDOR...THOUGH WITH
WEAKER WINDS ALOFT...STORMS WILL BE SLOWER TO SPREAD OUT OVER THE
EASTERN PLAINS LATE IN THE DAY. DIDNT TINKER TOO MUCH WITH THE
ONGOING GRIDS...AS THEY HANDLE THE SCENARIO WELL. MAX TEMP GRID IS A
COUPLE DEGF WARMER THAN GUIDANCE MOST AREAS...WHICH FITS THE TREND
OF THE LAST COUPLE DAYS.

TONIGHT...WITH LACK OF FORCING MOST CONVECTION WILL DIE OFF RATHER
QUICKLY AFTER SUNSET...AND WILL GO WITH A POP FREE FORECAST AFTER
06Z AREAWIDE. ONLY MAJOR CHANGE TO GRIDS WAS TO DECREASE WINDS
OVERNIGHT ACROSS THE HIGHER TERRAIN...WITH RIDGE SLOWLY NOSING INTO
THE STATE LIMITING SPEEDS TO BELOW 20 KNOTS ALL AREAS.  --ETP

.LONG TERM...
(SUNDAY THROUGH FRIDAY)

...THUNDERSTORM COVERAGE THE MAIN CONCERN FOR SUNDAY WITH POTENTIAL
FOR DRY LIGHTNING MAINLY WEST OF I-25...

SUNDAY...SHORTWAVE/ASSOC PV LOBE CURRENTLY OFF THE WEST COAST WILL
BE MOVING ALONG NORTHERN PERIPHERY OF UPPER HIGH WITH TAIL END OF
THIS FEATURE MOVING INTO WESTERN SECTIONS OF THE FCST AREA DURING THE
AFTERNOON THROUGH THE OVERNIGHT HOURS. BOTH GFS/NAM INCREASE
PRECIP COVERAGE ACROSS THE AREA...ESPECIALLY WESTERN SECTIONS
AIDED BY LIFT FROM THIS SYSTEM. DEW POINTS INCREASE A BIT IN THE
NAM OUT WEST...WITH 30S ACROSS THE AREA RANGING TO NEAR 40 ALONG
THE CO/NM BORDER AND ACROSS THE FAR SOUTHEAST PLAINS. GFS SHOWS A
STRONGER GRADIENT BETWEEN THE DRIER AIR TO THE NORTHWEST...AND
MOISTER AIR TO THE SOUTHEAST WITH UPPER 20S AND 30S FOR THE
WESTERN SECTIONS AND MID 40S ACROSS THE SOUTHEAST. MODEL SOUNDINGS
FROM BOTH NAM/GFS SHOW NICE INVERTED V STRUCTURE...SUGGESTING
GUSTY WINDS AND LIGHTNING WILL BE THE PRIMARY THREATS FOR THE I-25
CORRIDOR AND POINTS WESTWARD. THIS COULD LEAD TO A DRY LIGHTNING
OUTBREAK ACROSS THE WEST...DEPENDING ON STRENGTH OF UPPER LIFT
ASSOC WITH PV FEATURE. FOR NOW WILL HOLD ON TO THE 20 POPS FOR THE
MOUNTAIN AREAS. LOW RHS SUGGEST SOME DRY LIGHTNING WILL BE
POSSIBLE WITH LALS OF 6 FOR AREAS WHERE POPS APPROACH 20% AND
HIGHER. MAY EVENTUALLY NEED A FIRE WEATHER WATCH FOR THE WESTERN
PORTIONS OF THE FCST AREA...BUT GIVEN THE FACT THAT BETTER FORCING
MAY END UP PASSING FARTHER TO THE NORTH...AND THAT LOW LVL
MOISTURE MAY BE SNEAKING UP FROM THE SOUTH...WILL HOLD OFF ON ANY
FIRE WEATHER HIGHLIGHTS FOR NOW. DAY SHIFT WILL GET A COUPLE MORE
MODEL RUNS TO ASSESS BEFORE POSSIBLY HOISTING ANY HIGHLIGHTS.

MEANWHILE...STILL ENOUGH CAPE (NEARING 1500 J/KG) AND DEEP
LAYER SHEARS (AROUND 30-40KTS) ALONG THE SOUTHEAST CO/NM BORDER FOR
POTENTIAL ISOLATED MARGINAL SEVERE STORM.  HAIL TO NEAR 1 INCH IN
DIAMETER AND WIND GUSTS TO 60 MPH WOULD BE PRIMARY THREATS.  00Z GFS
DEVELOPS A CONVECTIVE CLUSTER ALONG NOSE OF LOW LVL JET SUN NIGHT
ACROSS WRN KS AND NE NM. NAM ALSO PLACES FOCUS AREA FOR CONVECTION
ACROSS NE NM THOUGH A BIT FARTHER SOUTH THAN NAM. WILL KEEP SOME
POPS ACROSS THE SOUTHERN AND WESTERN PORTIONS OF THE FCST AREA TO
ACCOUNT FOR POSSIBILITY OF NOCTURNAL CONVECTION WITH FORCING FROM
PV LOBE STILL MOVING THROUGH.

MONDAY...STILL MORE SHORTWAVE ENERGY MOVING THROUGH THE FLATTENED
UPPER RIDGE FOR ANOTHER ROUND OF AFTERNOON/EVENING SHOWERS/TSTORMS.
GFS KEEPS MORE LOW LVL MOISTURE ACROSS THE EAST THAN NAM12...AND AS
A CONSEQUENCE SUGGESTS BETTER POTENTIAL FOR ISOLATED SEVERE
THUNDERSTORMS VS NAM.  THINK BEST THREAT FOR SVR STORMS WILL BE EAST
OF THE SFC TROF AXIS ACROSS THE EASTERN BORDER COUNTIES WITH MORE
HIGH BASED GUSTY WIND POTENTIAL TO THE WEST.  BOTH 00Z GFS/NAM
SUGGEST CONVECTIVE CLUSTERS WILL DEVELOP ACROSS EASTERN CO/WRN
KS...AND TX/OK PANHANDLES MONDAY NIGHT. THUS WILL MAINTAIN SOME
ISOLATED POPS ACROSS THE EAST OVERNIGHT.

TUESDAY THROUGH FRIDAY...NOT MUCH CHANGE IN THE PATTERN WITH WEAK
SHORTWAVES MOVING THROUGH UPPER RIDGE ANCHORED ACROSS THE SRN/CEN
U.S. ROCKIES. LOW LVL MOISTURE WILL RESIDE SOMEWHERE ACROSS THE
SE PLAINS EACH DAY WITH POTENTIAL FOR AFTERNOON/EVENING
THUNDERSTORMS EACH DAY. GFS LOOKS A LITTLE WETTER ACROSS THE SE
PLAINS THAN PREVIOUS RUNS...ESP FOR TUES...WITH SE LOW LVL FLOW
KEEPING MID 40S TO LOWER 50 DEW POINTS ACROSS THE REGION.
THUS...LITTLE CHANGE TO GRIDS...WITH LOW POPS IN THE WEST AND
HIGHEST POPS ACROSS THE EAST. -KT

&&

.AVIATION...

SOME PATCHY MVFR STRATUS AT KPUB AND KCOS THROUGH 15Z OR SO THIS
MORNING...AS WEAK UPSLOPE WINDS PUSH MOISTURE BACK TOWARD THE
MOUNTAINS. LESS CONVECTION TODAY THAN YESTERDAY...BUT STILL ENOUGH
OF A CHANCE OVER THE EASTERN MOUNTAINS TO KEEP A VCTS MENTION AT
KPUB AND KCOS. EXPECTING A QUICK END TO TSRA THIS EVENING...AND WITH
SURFACE WINDS BECOMING LIGHT WLY...DOUBT WELL HAVE ANY STRATUS
THREAT TONIGHT. AT KALS...MOST CONVECTION WILL STAY OVER THE
MOUNTAINS...WITH ONLY THE REMOTE POSSIBILITY OF A BRIEF OUTFLOW
WIND EVENT IN THE AFTERNOON.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

10/31
Hazardous weather outlook, Jun 21, 6:47 AM MDT, 6 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
647 AM MDT SAT JUN 21 2008

COZ058>089-093>099-221300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
647 AM MDT SAT JUN 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE AGAIN OVER THE
EASTERN MOUNTAINS THIS AFTERNOON...WITH STORMS SPREADING ACROSS THE
INTERSTATE 25 CORRIDOR AND EASTERN PLAINS LATE IN THE AFTERNOON AND
INTO THE EVENING.  STORMS TODAY WILL BE WEAKER THAN THE PAST COUPLE
DAYS...WITH HAIL UP TO A HALF INCH IN DIAMETER...WIND GUSTS TO 50
MPH AND OCCASIONAL CLOUD TO GROUND LIGHTNING THE MAIN THREATS. ONE
OR TWO SEVERE STORMS...PRODUCING HAIL UP TO AN INCH IN
DIAMETER..WILL BE POSSIBLE OVER THE FAR SOUTHEAST PLAINS...MAINLY
NEAR THE NEW MEXICO BORDER.

FARTHER WEST OVER THE MOUNTAINS AND VALLEYS...ONLY ISOLATED
THUNDERSTORMS ARE FORECAST...WITH WIND GUSTS TO 50 MPH AND
OCCASIONAL CLOUD TO GROUND LIGHTNING THE MAIN THREATS. LITTLE OR NO
RAINFALL IS EXPECTED WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE EACH
DAY ACROSS SOUTH CENTRAL AND SOUTHEAST COLORADO. ONE OR TWO STORMS
COULD BECOME STRONG ACROSS THE SOUTHEAST PLAINS...PRODUCING HAIL
UP TO 1/2 INCH IN DIAMETER...WIND GUSTS UP TO 50 MPH...LOCALLY
HEAVY RAINFALL...AND LIGHTNING.  ACROSS THE MOUNTAINS AND HIGH
VALLEYS...THE MAIN THREAT WITH THUNDERSTORMS EACH DAY WILL BE
GUSTY WINDS UP TO 50 MPH AND LIGHTNING...WITH LITTLE TO NO
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY AFTER 2 PM MDT FOR THE EXTREME SOUTHEASTERN PLAINS...NEAR THE
NEW MEXICO BORDER.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:28 PM MDTSevere Thunderstorm WarningPUBEl Paso26 min
Jun 20, 9:34 PM MDTSevere Thunderstorm WarningPUBEl Paso, Teller34 min
Jun 20, 10:05 PM MDTSevere Thunderstorm WarningPUBEl Paso55 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.